Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 51, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 7, 2020, 12:37 AM EDT for Buchanan County, Virginia. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2020, 12:37 AM EDT (04:37 UTC)
- Expired
- Aug 7, 2020, 2:30 AM EDT
- In force
- 113 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Buchanan County, VA
The radar
The Jackson,KY radar (KJKL), 105 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
417
WGUS51 KRLX 070437
FFWRLX
VAC027-070630-
/O.NEW.KRLX.FF.W.0051.200807T0437Z-200807T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1237 AM EDT Fri Aug 7 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
West Central Buchanan County in southwestern Virginia...
* Until 230 AM EDT.
* At 1237 AM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 2 inches of rain have already fallen tonight. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Big Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3738 8220 3738 8216 3738 8213 3737 8211
3736 8208 3734 8207 3730 8209 3729 8211
3728 8213 3728 8215 3728 8221 3729 8223
3730 8226 3733 8227 3734 8225 3735 8223
3737 8220
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-1.5 INCHES IN 1 HOUR
$$
RH2 follow-up statements
241
WGUS71 KRLX 070529
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
129 AM EDT Fri Aug 7 2020
VAC027-070630-
/O.CON.KRLX.FF.W.0051.000000T0000Z-200807T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-
129 AM EDT Fri Aug 7 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT EARLY THIS
MORNING FOR WEST CENTRAL BUCHANAN COUNTY...
At 129 AM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the area. Runoff from this
rain will result in significant rises on creeks and streams, with
flooding of low water crossings likely. Between 1.5 and 2.5 inches
of rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Big Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3738 8220 3738 8216 3738 8213 3737 8211
3736 8208 3734 8207 3730 8209 3729 8211
3728 8213 3728 8215 3728 8221 3729 8223
3730 8226 3733 8227 3734 8225 3735 8223
3737 8220
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
HART314
WGUS71 KRLX 070622
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
222 AM EDT Fri Aug 7 2020
VAC027-070632-
/O.EXP.KRLX.FF.W.0051.000000T0000Z-200807T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-
222 AM EDT Fri Aug 7 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 230 AM EDT EARLY THIS MORNING
FOR WEST CENTRAL BUCHANAN COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3738 8220 3738 8216 3738 8213 3737 8211
3736 8208 3734 8207 3730 8209 3729 8211
3728 8213 3728 8215 3728 8221 3729 8223
3730 8226 3733 8227 3734 8225 3735 8223
3737 8220
$$
HARTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 10:38 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 6, 10:38 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1038 PM EDT Thu Aug 6 2020 .SYNOPSIS... A series of disturbances move up the Appalachians through Friday. High pressure crosses Saturday, setting up a warming trend into early next week, as it moves east. && .NEAR TERM /THROUGH FRIDAY/... As of 1038 PM Thursday... Temperatures and POPs were adjusted this evening to remain on track with current trends. As of 800 PM Thursday... Elected to increase cloud coverage through the near term period as latest model guidance suggests an uptick in clouds starting late tonight. Also made adjustments to POPs this evening along the mountains as convection wanes with the loss of diurnal heating. As of 200 PM Thursday... Showers and storms will continue to develop mainly across the southern and eastern portions of WV and extreme southwest VA through this evening. An upper level shortwave and the afternoon heating acting on PWATs around 1.8 inches are responsible for this activity. Expect most of the convection to wane down by 9 pm this evening. A Marginal risk for excessive rainfall exists across central Appalachians through Friday. Heavy downpours are possible with this activity as well as repetitive showers over the same areas, posing a threat for localized flooding into Friday. Convective activity will diminish considerable tonight, but PoPs still exist across the eastern half of our forecasting area. Patchy dense fog is also expected mainly along the most protected river valleys overnight tonight. For Friday, a stronger H500 vorticity maxima sweeps across the area to provide better support for showers and storms development mainly during the afternoon and evening hours. WPC has the central Appalachians under a Marginal risk for excessive rainfall as well. Accepted guidance temperatures with near normal values through the period. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 220 PM Thursday... The pesky long wave trough finally exits east Friday evening as a broad ridge over the Southern Plains begins to to slide into the region. This will result in warm-up for the weekend with highs across the Lowlands in the upper 80s to lower 90s along with minimal precipitation chances as a subsidence inversion based near H800 develops. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 220 PM Thursday... Subsidence begins to fade as ridging deamplifies in advance of the next system transiting the Upper Great Lakes with a diurnal risk of showers and thunderstorms returning Monday. Models have shifted this feature a bit further north over the last couple runs, so think Monday's highs will be pretty similar to Sunday's in the absence of stronger southwesterly flow. The pattern turns more active for the remainder of the week with copious moisture pooling ahead of a stalling frontal boundary somewhere across the Middle Ohio Valley. Low level moisture coupled with strong surface heating will yield substantial instability, although generally weak winds through the column will limit overall severe potential with the main threats being localized damaging winds with core drops and locally heavy rainfall with slow moving storms. && .AVIATION /03Z FRIDAY THROUGH TUESDAY/... As of 800 PM Thursday... Diurnal heating and ripples of disturbances aloft have resulted in scattered showers and thunderstorms, primarily along the spine of the Appalachians. At the time of writing, BKW was receiving a direct hit in flight restrictions due to convection, and can't rule out EKN falling into the same boat. Convection wanes over the next several hours, returning all terminals to VFR for a time. Confidence severs overnight tonight as river valley fog production contends with increasing cloud coverage aloft. Held onto fog across our most vulnerable sites of CRW, EKN, and CKB, while excluding HTS and PKB with this issuance. Will also have to monitor BKW for fog now that the terminal has observed rain this evening. A similar forecast is painted for Friday with convection sprouting in the afternoon, potentially in close vicinity to our mountain aerodromes. For now, chose to include VCTS at BKW to account for this. Winds remain light throughout the period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and intensity of fog may vary from the forecast overnight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 08/07/20 UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14 EDT 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10 CRW CONSISTENCY H H H H L L M M M M M H HTS CONSISTENCY H H H H H M M H H L H H BKW CONSISTENCY H H M M L L L L L L H H EKN CONSISTENCY H H H M L L M M M M L H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H L H L M L L H H H AFTER 00Z SATURDAY... Overnight river valley fog may lead to IFR conditions this weekend into early next week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/JP NEAR TERM...ARJ/MEK SHORT TERM...JP LONG TERM...JP AVIATION...MEK
Hazardous weather outlook, Aug 6, 6:39 AM EDT, 17 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 639 AM EDT Thu Aug 6 2020 VAZ003-004-WVZ033-034-515-516-524-071045- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Southeast Pocahontas- 639 AM EDT Thu Aug 6 2020 This Hazardous Weather Outlook is for southwest Virginia, the southern mountains of West Virginia, and portions of the central mountains of WV. .DAY ONE...Today and Tonight. Thunderstorms this afternoon and evening could bring strong to damaging wind gusts, along with locally heavy downpours. There are marginal risks for severe thunderstorms and excessive rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ027-028-030>032-039-040-517>523-525-526-071045- Clay-Braxton-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Northwest Randolph-Southeast Randolph- 639 AM EDT Thu Aug 6 2020 This Hazardous Weather Outlook is for the northern mountains of West Virginia, portions of the central mountains of West Virginia, and portions of the northern and central lowlands of West Virginia. .DAY ONE...Today and Tonight. Thunderstorms this afternoon and evening could bring strong wind gusts, along with locally heavy downpours. There is a marginal risk for excessive rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026- 029-071045- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer- 639 AM EDT Thu Aug 6 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, the western lowlands and portions of central lowlands of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM / RG
In the hours before
Special weather statement, Aug 6, 11:32 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
1132 PM EDT Thu Aug 6 2020
VAZ004-070400-
Buchanan-
1132 PM EDT Thu Aug 6 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCHANAN COUNTY...
At 1132 PM EDT, a strong thunderstorm was located near Big Rock, or
near Grundy, moving southeast at 15 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Grundy, Roseann and Vansant.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.
LAT...LON 3734 8221 3739 8215 3737 8202 3730 8199
3723 8206
TIME...MOT...LOC 0332Z 297DEG 14KT 3733 8214
HARTSpecial weather statement, Aug 7, 12:18 AM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
1218 AM EDT Fri Aug 7 2020
VAZ003-004-070445-
Dickenson-Buchanan-
1218 AM EDT Fri Aug 7 2020
...HEAVY RAIN WILL AFFECT NORTHWESTERN DICKENSON AND WEST CENTRAL
BUCHANAN COUNTIES...
At 1216 AM EDT, persistent thunderstorms with heavy rainfall
continue to slowly move across northwestern Dickenson and west
central Buchanan counties. Rainfall amount of 1 to 2 inches in an
hour will be possible with these storms. This may result in isolated
high water impacts, particularly for poor drainage and typical flood
prone areas.
Locations impacted include...
Clintwood, Haysi, Breaks Interstate and John Flannagan Lake.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3722 8252 3724 8245 3727 8235 3728 8234
3728 8232 3730 8231 3737 8221 3725 8216
3713 8253
TIME...MOT...LOC 0416Z 255DEG 13KT 3723 8241
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 10:52 PM EDT | Severe Thunderstorm Warning | RLX | Buchanan, Dickenson | 38 min |
| Aug 6, 11:32 PM EDT | Special Weather Statement | RLX | Buchanan | 28 min |
| Aug 7, 12:18 AM EDT | Special Weather Statement | RLX | Dickenson | 27 min |
| Aug 7, 1:04 AM EDT | Special Weather Statement | RLX | Buchanan, Dickenson | 26 min |
| Aug 7, 1:13 AM EDT | Flash Flood Warning | RLX | Buchanan, Dickenson | 3 hr |
| Aug 7, 4:22 PM EDT | Special Weather Statement | RLX | Highland | 38 min |
Nearby
Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.